Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Topeka, KS

June 29, 1998Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 1998, 6:32 PM CDT for Pottawatomie County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1998, 6:32 PM CDT (23:32 UTC)
Expired
Jun 29, 1998, 7:20 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:56 PM CDTHail 4Olsburg, KS
Jun 29, 7:00 PM CDTThunderstorm Wind 52Wamego, KS
Jun 29, 7:10 PM CDTTornado F0St Marys, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2931 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS1 KTOP 292331 RRA
SVRTOP
KSC149-300020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS

* UNTIL 720 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MANHATTAN...NEAR
  RANDOLPH...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  WESTMORELAND
  FLUSH
  FOSTORIA
  OLSBURG

THIS STORM HAS A HISTORY OF LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

THIS IS A DANGEROUS STORM  STAY INDOORS AWAY FROM WINDOWS

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS  A
TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:33 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 29, 4:33 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUN 29 1998

...AREAS OF FLASH FLOODING...AND WHEN PRECIPITATION WILL END
OVERNIGHT ARE MAIN PROBLEMS...

LOWER LAYERS VERY MOIST AND UNSTABLE OVER CWA WITH PRECIPITABLE
WATERS RUNNING AROUND 2 INCHES.  MODELS SHOWING BOUNDARY ACROSS
SOUTHEAST NEBRASKA INTO WESTERN KANSAS MOVING SOUTH AND EAST ACROSS
AREA OVERNIGHT.  UPPER LEVEL IMPUSLE ALSO HINTED BY MODELS MOVING OUT
OF WESTERN KANSAS AS WELL.  WITH ALL THIS IN MIND THINK "LIKELY" POPS
ARE ON ORDER FOR MUCH OF AREA WITH FLASH FLOODING AGAIN A POSSIBILITY
GENERALLY ALONG AND NORTH OF INTERSTATE 70.  FRONT SHOULD SLIP OUT OF
NORTH CENTRAL KANSAS AROUND OR SHORTLY AFTER MIDNIGHT AND
PRECIPITATION SHOULD BE DIMINISHING BY LATE NIGHT OVER REST OF CWA.
TEMP WISE GUID LOOKS A LITTLE COOL IN THE NORTH CENTRAL SO WILL GO
MORE IN THE 65 TO 70 DEGREE RANGE FOR LOWS OVERNIGHT WITH REST OF
AREA ON TARGET.  QUESTION FOR OUTER PERIODS IS HOW FAR SOUTH BOUNDARY
MAKE IT BEFORE WARM ADVECTION...OVERRUNING RETURNS TUESDAY NIGHT INTO
WEDNESDAY.  FOR NOW WILL JUST INCREASE CLOUDS ACROSS THE AREA TUESDAY
NIGHT INTO WEDNESDAY.  GRADUAL COOL DOWN ON TEMPS FOR HIGHS TUESDAY
INTO WEDNESDAY.

.TOP...A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTH CENTRAL UNTIL
       MIDNIGHT AND NORTHEAST KANSAS OVERNIGHT.  AREA IS GENERALLY
       NORH OF LAWRNECE...COUNCIL GROVE TO CONCORDIA LINE.

FRANTZ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:04 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee31 min
Jun 28, 7:08 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary47 min
Jun 28, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson46 min
Jun 28, 7:34 PM CDTSevere Thunderstorm WarningTOPShawnee26 min
Jun 28, 7:52 PM CDTSevere Thunderstorm WarningTOPGeary48 min
Jun 28, 8:01 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
Jun 28, 8:14 PM CDTSevere Thunderstorm WarningTOPJackson61 min
Jun 28, 8:27 PM CDTSevere Thunderstorm WarningTOPGeary48 min
Jun 28, 8:45 PM CDTSevere Thunderstorm WarningTOPNemaha30 min
Jun 28, 9:41 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa64 min
Jun 28, 10:01 PM CDTSevere Thunderstorm WarningTOPRiley49 min
Jun 28, 10:39 PM CDTFlash Flood WarningTOPMarshall, Washington3 hr
Jun 28, 10:39 PM CDTFlash Flood WarningTOPBrown, Nemaha3 hr
Jun 28, 10:43 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningTOPClay, Riley37 min
Jun 29, 1:26 AM CDTFlash Flood WarningTOPMarshall, Nemaha, Washington4 hr
Jun 29, 6:06 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha29 min
Jun 29, 6:12 PM CDTSevere Thunderstorm WarningTOPRiley28 min
Jun 29, 6:14 PM CDTSevere Thunderstorm WarningTOPJackson31 min
Jun 29, 6:21 PM CDTTornado WarningTOPJackson29 min
Jun 29, 6:27 PM CDTSevere Thunderstorm WarningTOPBrown33 min
Jun 29, 6:43 PM CDTSevere Thunderstorm WarningTOPRiley47 min
Jun 29, 6:43 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.